Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 206, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Sep 22, 2001, 9:56 PM CDT for Cloud County, Republic County, Kansas. It was in force for 49 min. 6 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Sep 22, 2001, 9:56 PM CDT (02:56 UTC)
- Expired
- Sep 22, 2001, 10:45 PM CDT
- In force
- 49 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Cloud County, KS, Republic County, KS
The radar
The Grand Island radar (KUEX), 104 km from the middle of the area, began a volume at 02:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 22, 10:03 PM CDT | Thunderstorm Wind 52 E | Norway, KS | |
| Sep 22, 10:10 PM CDT | Hail 0.75 | Kackley, KS | |
| Sep 22, 10:10 PM CDT | Hail 0.75 | Norway, KS | |
| Sep 22, 10:24 PM CDT | Hail 1 | Jamestown, KS | |
| Sep 22, 10:33 PM CDT | Hail 1.25 | Jamestown, KS | |
| Sep 22, 10:45 PM CDT | Hail 0.75 | Clyde, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 22, 9:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 2.9 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 205 J/kg
- Mixed-layer CIN
- -495 J/kg
- Mixed-layer LCL
- 2070 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 321 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
062 WUUS53 KTOP 230257 SVRTOP KSC029-157-230345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 956 PM CDT SAT SEP 22 2001 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN CLOUD COUNTY IN NORTH CENTRAL KANSAS SOUTHERN REPUBLIC COUNTY IN NORTH CENTRAL KANSAS * UNTIL 1045 PM CDT * AT 953 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 3 MILES NORTHEAST OF CUBA TO 4 MILES NORTHWEST OF JAMESTOWN...OR FROM 22 MILES NORTHEAST OF CONCORDIA TO 14 MILES WEST OF CONCORDIA...MOVING SOUTHEAST AT 25 MPH. * SOME LOCATIONS AFFECTED... JAMESTOWN AGENDA CONCORDIA CLYDE AURORA GOLF BALL SIZE HAIL AND WIND GUSTS TO OVER 60 MPH HAVE BEEN REPORTED WITH THIS LINE OF STORMS ACROSS NORTHERN REPUBLIC COUNTY. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. & LAT...LON 3984 9738 3969 9794 3939 9792 3947 9737
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 3:30 PM CDT, 6 hours 26 minutes earlier.
Area forecast discussion, Sep 22, 3:30 PM CDT, 6 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 330 PM CDT SAT SEP 22 2001 SEVERE THUNDERSTORM POSSIBILITIES THE MAIN SHORT TERM CONCERN...THEN HOW COOL TO GO WITH TEMPERATURES OVER NEXT SEVERAL DAYS. LINGERING ELEVATED CONVECTION FROM OVERNIGHT CONVECTION CONTINUES TO SLOWLY WEAKEN WITH NOT MUCH MORE THAN SHOWERS REMAINING OVER SOUTHERN PART OF CWA. ALTHOUGH EARLIER HAD FAIRLY PRONOUNCED OUTFLOW BOUNDARY...RECENT OBSERVATIONS INDICATING NOT MUCH OF A BOUNDARY REMAINS ALTHOUGH WINDS ARE BACKED MORE TO A SOUTHEASTERLY DIRECTION AS COMPARED TO SOUTHERLY WINDS FARTHER WEST OVER CENTRAL KS. SURFACE TROUGH STILL WELL TO THE WEST...RUNNING FROM BETWEEN GLD/HLC TO BETWEEN LBF/LXN AT 19Z WHILE INSTABILITY/MOISTURE AXIS OF 65-70 DEWPOINTS RUNNING UP THROUGH CENTER OF KS. PER SWOMCD DISCUSSION... STRONG TO POSSIBLY SEVERE THUNDERSTORMS CERTAINLY LOOKING LIKE A GOOD BET FROM SOUTH CENTRAL/SOUTHEAST NEBRASKA INTO NORTH CENTRAL AND NORTHEAST KANSAS EARLY TONIGHT AS DIGGING UPPER TROUGH...PER WATER VAPOR IMAGERY...AND SURFACE FRONT PLOUGHS INTO MOISTURE STREAMING NORTH ON GUSTY SOUTH WINDS. THUS WILL GO WITH LIKELY TO UNQUALIFIED WORDING IN ZONES AND KEEP THE MENTION OF POSSIBLY SEVERE...AT LEAST THROUGH MIDNIGHT. BEYOND TONIGHT...STRONGEST COLD FRONT OF SEASON WILL BRING FIRST REAL TOUCH OF FALL TO THE AREA THROUGH MID WEEK. OVERALL...FAVOR THE WARMER FWC GUIDANCE OVER MUCH COLDER FAN AND MAV NUMBERS. CANT BUY THE FAN/MAV NUMBERS DOWN IN THE 30S MONDAY AND TUESDAY MORNINGS AS MODELS INDICATING WILL STILL HAVE ENOUGH OF A GRADIENT/MIXING TO KEEP TEMPERATURES FROM FALLING ANY LOWER THAN THE LOWER 40S. FOR SUNDAY...TIME SECTIONS INDICATING WILL STILL HAVE CONSIDERABLE AMOUNT OF MOISTURE IN BOUNDARY LAYER WITH BROKEN TO OVERCAST STRATUS LIKELY IN MORNING...GIVING WAY TO PARTLY CLOUDY SKIES IN THE AFTERNOON. PER FWC...HIGHS IN THE UPPER 60S TO AROUND 70 LOOK REASONABLE. BEYOND SUNDAY...WITH HIGH PRESSURE OVER AREA...MODELS INDICATING LOTS OF SUNSHINE LIKELY MONDAY THROUGH THURSDAY...WITH A GRADUAL WARMUP BEYOND MID WEEK. WILL KEEP A DRY FORECAST ALL THE WAY THROUGH SATURDAY FOR NOW ALTHOUGH MRF BEGINNING TO HINT AT SYSTEM POSSIBLY MOVING THROUGH RIDGE AND CREATING SHOWERS ON FRIDAY. .TOP...NONE. 38
In the hours before
Local storm report, Sep 22, 9:25 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
925 PM CDT SAT SEP 22 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0924 PM 1 SW REPUBLIC KS 60 MPH TSTM GUST
09/22/01 REPUBLICLocal storm report, Sep 22, 9:32 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
932 PM CDT SAT SEP 22 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0920 PM 5 NE REPUBLIC KS .75 INCH HAIL
09/22/01 REPUBLICLocal storm report, Sep 22, 9:45 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
945 PM CDT SAT SEP 22 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0945 PM 2 N COURTLAND KS 1.75 INCH HAIL
09/22/01 REPUBLICThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 22, 9:01 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 59 min |
| Sep 22, 9:43 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 47 min |
| Sep 22, 10:23 PM CDT | Severe Thunderstorm Warning | TOP | Marshall | 52 min |
| Sep 22, 10:43 PM CDT | Severe Thunderstorm Warning | TOP | Cloud | 47 min |
| Sep 22, 11:16 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley, Wabaunsee | 44 min |
| Sep 22, 11:46 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Shawnee | 44 min |
| Sep 23, 12:11 AM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson | 49 min |
| Sep 23, 12:11 AM CDT | Severe Thunderstorm Warning | TOP | Osage | 49 min |
| Sep 23, 12:40 AM CDT | Severe Thunderstorm Warning | TOP | Franklin, Osage | 50 min |
| Sep 23, 1:42 AM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie | 38 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.